Article Text

Download PDFPDF
021 Fludarabine-induced subacute, often fatal leukoencephalopathy: a case series
  1. Amine Awad1,2,
  2. Jamie Solis3,4,5,
  3. Lydia Albjerg1,
  4. Julie Albert1,
  5. Elizabeth Bartrum1,
  6. Richard Childs6,7,
  7. Avindra Nath1,3,
  8. Omar I Khan1
  1. 1Neurology Consult Service, NINDS, National Institutes of Health, MD, USA
  2. 2Medical Sciences Division, University of Oxford
  3. 3Section of Infections of the Nervous System, NINDS, National Institutes of Health, MD, USA
  4. 4Clinical Neurosciences Department, University of Cambridge
  5. 5University of Colorado School of Medicine, CO, USA
  6. 6Medical Oncology Service, NCI, National Institutes of Health, MD, USA
  7. 7Laboratory of Transplantation Immunotherapy, NHLBI, National Institutes of Health, MD, USA

Abstract

Fludarabine, a purine agonist, is associated with a rare dose-dependent risk of severe and often fatal neurotoxicity. Referencing the clinical course of seven such patients, we report the clinical, radiological, and pathological findings in one patient who developed a fatal leukoencephalopathy to highlight potential mechanisms of fludarabine-induced neurotoxicity. Of the seven cases, one presented with paraparesis, two with cognitive impairment, and four with blurred vision; five cases were fatal, with a variable time course of symptom onset and progression. All patients had unexplained progressive, symmetric leukoencephalopathy on serial brain MRIs. One patient underwent post-mortem neuropathological examination; she was a 49-year-old female with severe aplastic anaemia and myelodysplastic syndrome who had received fludarabine at 25 mg/m2 for five days prior to stem cell transplantation. Thirteen days later, she developed rapidly-progressive cognitive deterioration and motor weakness. Serial brain MRIs showed extensive leukoencephalopathy extending into the midbrain and pons bilaterally. She passed away at day 39 post-transplant. Histopathology revealed diffuse, gross softening of the white matter and microscopic evidence of a demyelinating process with diffuse myelin loss, axonal injury, and spheroid formation. Electron microscopy revealed abnormally proliferative, reticulated, densely packed endoplasmic reticulum, suggesting a toxic, progressive demyelinating process.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.